Journal Article

An infinite family of self-consistent models for axisymmetric flat galaxies

Juan F. Pedraza, Javier Ramos-Caro and Guillermo A. González

in Monthly Notices of the Royal Astronomical Society

Published on behalf of The Royal Astronomical Society

Volume 390, issue 4, pages 1587-1597
Published in print November 2008 | ISSN: 0035-8711
Published online October 2008 | e-ISSN: 1365-2966 | DOI: http://dx.doi.org/10.1111/j.1365-2966.2008.13846.x
An infinite family of self-consistent models for axisymmetric flat galaxies

Show Summary Details

Preview

We present the formulation of a new infinite family of self-consistent stellar models, designed to describe axisymmetric flat galaxies. The corresponding density–potential pair is obtained as a superposition of members belonging to the generalized Kalnajs family, by imposing the condition that the density can be expressed as a regular function of the gravitational potential, in order to derive analytically the corresponding equilibrium distribution functions (DFs). The resulting models are characterized by a well-behaved surface density, as in the case of generalized Kalnajs discs. Then, we present a study of the kinematical behaviour which reveals, in some particular cases, a very satisfactory behaviour of the rotational curves (without the assumption of a dark matter halo). We also analyse the equatorial orbit's stability, and Poincaré surfaces of section are performed for the three-dimensional orbits. Finally, we obtain the corresponding equilibrium DFs, using the approaches introduced by Kalnajs and Dejonghe.

Keywords: stellar dynamics; galaxies: kinematics and dynamics

Journal Article.  5642 words.  Illustrated.

Subjects: Astronomy and Astrophysics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.